Some videos about gadolinium based contrast agents:
Caution on Gadolinium-Containing Contrast Agents (Aug. 2006): FDA has learned of a rare, possibly fatal disease among patients with renal failure who underwent Magnetic Resonance Angiography (MRA) using Omniscan, a contrast agent containing gadolinium. The disease is called Nephrogenic Systemic Fibrosis/ Nephrogenic Fibrosing Dermopathy (NSF/NFD). To date, NSF/NFD has been found almost exclusively in patients with renal failure. The disease is characterized by fibrosis of the skin and connective tissues. Five gadolinium-containing contrast agents have been approved in the U.S. for use with MRI. However, none have been approved for MRA, where the doses are up to three times higher than for MRI. But these agents have been used off-label for MRA. At this point a causal relationship between gadolinium-containing contrast agents and NSF/NFD has not been established. FDA is investigating the reports received so far, other data bases and the medical literature to try to answer this question. In the meantime, FDA says that physicians should be cautious about using gadolinium-containing contrast agents in patients with advanced renal failure. Although there are no data to determine the utility of dialysis to prevent or treat NSF/NSD in patients with decreased kidney function, there is evidence that dialysis can accelerate the excretion of gadolinium. So it may be prudent to institute prompt dialysis in patients with advanced kidney dysfunction who receive a gadolinium contrast MRA. Patients should be aware of the signs and symptoms and report these to their health professional. These include swelling and tightening of the skin, and difficulty in flexing or extending the joints. Cases of NSF/NFD that may be related to gadolinium-containing contrast agents should be reported through the MedWatch system. Additional Information: FDA MedWatch Safety Alert 2006 - Gadolinium-containing Contrast Agents for Magnetic Resonance Imaging (MRI): Omniscan, OptiMARK, Magnevist, ProHance, and MultiHance. June 8, 2006. http://www.fda.gov/medwatch/safety/2006/safety06.htm#Gadolin ium MedWatch Voluntary Reporting by Health Care Professionals. http://www.fda.gov/medwatch/report/hcp.htm
Gadolinium MRI Contrast Agents and NSF: An FDA news story about MRI contrast agents using gadolinium dyes. The FDA last year added new labels to the drug regarding the risk of Nephrogenic Systemic Fibrosis (NSF). For more information see: http://www.usrecallnews.com/2007/04/gadolinium-dyes-and-neph rogenic-systemic-fibrosis-nsf.html
Update on Avoiding Gadolinium-Containing Contrast Agent: FDA has received reports of 65 more cases of a rare, possibly fatal disease in patients with renal failure who receive a contrast agent containing gadolinium while undergoing certain imaging procedures. The disease, called Nephrogenic Systemic Fibrosis/Nephrogenic Fibrosing Dermopathy (NSF/NFD), is characterized by fibrosis of the skin and internal organs. These new reports are in addition to cases that were reported on in mid-2006. In the new reports, the affected patients had end-stage kidney failure, and had either Magnetic Resonance Angiography (MRA) or Magnetic Resonance Imaging (MRI) with a gadolinium-based contrast agent. Their NSF/NFD began from 2 days to 18 months after exposure to the contrast agent. Although many of these patients received large amounts of the contrast agent, some received only one dose. In addition, researchers have found gadolinium deposits in the skin of patients who developed NSF/NFD. There are currently five FDA-approved gadolinium-based contrast agents. Magnevist, MultiHance, Omniscan, OptiMARK, and ProHance. These agents are approved for use during an MRI scan, but not for MRA. Although NSF/NFD has been reported for only 3 of these 5 agents, FDA believes that there is a potential for NSF/NFD to occur with the use of any of the approved gadolinium-based agents. Because of this, FDA is recommending that whenever possible, health care professionals choose imaging methods other than MRI or MRA with gadolinium for patients with moderate to end-stage kidney disease. If these patients must receive a gadolinium-based agent, consider prompt dialysis following the MRI or MRA. Patients should be aware of the signs and symptoms of NSF/NFD and report these to their doctor. They include swelling and tightening of the skin, red or dark skin patches and difficulty flexing or extending the joints. Finally, FDA is asking health care professionals and patients to report possible cases of NSF/NFD through FDA's MedWatch program. Additional Information: FDA Medwatch Safety Alert. Gadolinium-containing Contrast Agents for Magnetic Resonance Imaging (MRI): Omniscan, OptiMARK, Magnevist, ProHance, and MultiHance. December 22, 2006. http://www.fda.gov/medwatch/safety/2006/safety06.htm#Gadolin ium CDC MMWR. Nephrogenic Fibrosing Dermopathy Exposure to Gadolinium Contrasting Agents -- St. Louis, Missouri 2002-2006. Vol. 56, No. 7. February 23, 2007. http://www.cdc.gov/mmwr/PDF/wk/mm5607.pdf
MRI CONTRAST SIDE EFFECTS NSF DYE GADOLINIUM: NSF first presents as a skin condition, and often patients and their doctors don't even realize they are dealing with something extremely serious. In most people the legs are affected first, then the feet, arms and hands. In some NSF patients the trunk of the body is also affected. The symptoms of NSF include: * Unstable or high blood pressure * Tightening and swelling of the skin, typically starting with the legs, moving to the arms, and sometimes the trunk * Thickening of the skin around the joints, restricting movement * Skin which feels woody and has a texture similar to that of an orange peel * Red or dark patches of skin * Burning, itching, and/or sharp pains in affected areas * Symmetrical skin lesions, commonly on the ankles and thighs and between the wrists and upper arms * Muscle weakness * Deep bone pain in the hips and ribs * Calcification of soft tissues * Yellow plaques near the eyes NSF leads to excessive formation of connective tissue in the skin and internal organs. NSF can progress to the point of causing severe stiffness in joints, and it can lead to death.
New Guidelines on MRI Safety (July 2007): Serious and sometimes fatal patient injuries associated with magnetic resonance procedures are an ongoing safety concern.. These issues can include burns from electrodes and cables during MRI exams, injuries in patients who have implanted neurological stimulators, burns in patients wearing transdermal patches, and about metallic objects brought into the MR unit that have flown across the room and killed people. MR-associated accidents, many life-threatening or fatal, are still occurring, and this has caused continued concern in the radiology community. In order to help reduce the risk, the American College of Radiology (ACR) has issued a comprehensive update to its 2004 white paper on MR safety, called the ACR Guidance Document for Safe MR Practices. This document covers every aspect of MR safety, from the design of the MR suite and the qualifications of personnel to screening patients and what to do in an emergency. Personnel who work in or near a magnetic resonance facility should have and read this document. But it also contains information that may be useful for non-radiology personnel who prepare patients for MR procedures -- for example, on managing the potential risks of aneurysm clips, pacemakers, dermal drug delivery patches and gadolinium-based contrast agents. Additional Information: Kanal, E.; Barkovich, A.J.; Bell, C; et al. ACR Guidance Document for Safe MR Practices. 2007. American Journal of Roentgenology. Volume 188, Issue 6. June 2007. http://www.acr.org/SecondaryMainMenuCategories/quality_safet y/MRSafety/safe_mr07.aspx